ORIGINAL CONTRIBUTION

European Child & Adolescent Psychiatry

, Volume 16, Issue 1, pp 33-47

First online:

The QT interval and psychotropic medications in children

Recommendations for clinicians
  • Paul McNallyAffiliated withDepartment of Paediatric Cardiology, Our Lady’s Hospital for Sick Children
  • , Fiona McNicholasAffiliated withDepartment of Child and Adolescent Psychiatry, Our Lady’s Hospital for Sick Children Email author 
  • , Paul OslizlokAffiliated withDepartment of Paediatric Cardiology, Our Lady’s Hospital for Sick Children

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The use of psychotropic medications in children has increased significantly in the last few years. There have been several case reports of sudden death in children taking specific psychotropic medications. Fears that these deaths might have been caused by ventricular arrhythmias have been enhanced by reports of electrocardiographic abnormalities, including prolongation of the QTc interval, in patients taking these medications. Several factors including genetic susceptibility, pre-existing cardiac disease, abnormalities of drug clearance and concomitant use of other medications known to affect the QTc interval can increase the susceptibility of the heart to conduction abnormalities. This article discusses the potential of particular psychotropic drugs to prolong the QTc interval in children, and examines other factors that may contribute to conduction abnormalities. We aim to provide clear clinical recommendations for the prescription of these drugs and the monitoring of children taking them.

Keywords

psychotropic medications QTc prolongation arrhythmia prescribing children